Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 304, NWS St. Louis, MO

July 23, 2023Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 23, 2023, 6:55 PM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2023, 6:55 PM CDT (23:55 UTC)
Expired
Jul 23, 2023, 7:18 PM CDT
In force
23 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Macoupin County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 99 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:58 PM CDTHAIL 0.751 N Carlinville, IL
Jul 23, 7:05 PM CDTHAIL 12 E Carlinville, ILHighway 108 and Thornbrook Rd. Time estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

387 
WUUS53 KLSX 232355
SVRLSX
ILC117-135-240045-
/O.NEW.KLSX.SV.W.0304.230723T2355Z-230724T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
655 PM CDT Sun Jul 23 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  East central Macoupin County in southwestern Illinois...
  Southwestern Montgomery County in south central Illinois...

* Until 745 PM CDT.

* At 655 PM CDT, a severe thunderstorm was located over Carlinville,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Litchfield, Hillsboro, Carlinville, Raymond, Taylor Springs,
  Butler, Standard City, Hornsby, Atwater, and Honey Bend.

This includes Interstate 55 in Illinois between exits 52 and 63.
 
This also includes Lake Lou Yaeger.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3921 8998 3938 8993 3934 8945 3907 8951
TIME...MOT...LOC 2355Z 285DEG 27KT 3927 8988 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kimble
2 follow-up statements
434 
WWUS53 KLSX 240005
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
705 PM CDT Sun Jul 23 2023

ILC117-135-240045-
/O.CON.KLSX.SV.W.0304.000000T0000Z-230724T0045Z/
Macoupin IL-Montgomery IL-
705 PM CDT Sun Jul 23 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL MACOUPIN AND SOUTHWESTERN MONTGOMERY COUNTIES...

At 705 PM CDT, a severe thunderstorm was located near Carlinville,
moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Litchfield, Hillsboro, Raymond, Taylor Springs, Butler, Hornsby,
Atwater, and Honey Bend.

This also includes Lake Lou Yaeger.
 
This includes Interstate 55 in Illinois between exits 52 and 63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 8989 3934 8984 3934 8945 3907 8951
TIME...MOT...LOC 0005Z 285DEG 27KT 3925 8978 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kimble
918 
WWUS53 KLSX 240018
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
718 PM CDT Sun Jul 23 2023

ILC117-135-240028-
/O.CAN.KLSX.SV.W.0304.000000T0000Z-230724T0045Z/
Macoupin IL-Montgomery IL-
718 PM CDT Sun Jul 23 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MACOUPIN AND
SOUTHWESTERN MONTGOMERY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3919 8989 3934 8984 3934 8945 3907 8951
TIME...MOT...LOC 0017Z 285DEG 27KT 3922 8965 

$$

Kimble

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:39 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 23, 6:39 PM CDT, 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
639 PM CDT Sun Jul 23 2023

.SHORT TERM...  (Through Late Monday Night)
Issued at 230 PM CDT Sun Jul 23 2023

Isolated to widely scattered showers and thunderstorms have
developed over the past hour in parts of north central and
northeast Missouri where there is some convergence near a weak
surface low. While organized strong to severe convection still
remains unlikely, in part due to weak deep-layer shear (~20
knots), a few strong to marginally severe storms are possible
through mid evening. Damaging wind gusts are the main threat due
to plenty of dry air at midlevels of the atmosphere (favorable for
entrainment), steep low-level lapse rates, and very dry air below
the cloud base. In short, the environment late this afternoon and
early this evening should be favorable for pulse thunderstorms
capable of producing a couple of microbursts. The best chances
will be from about 4-8 PM across the area.

Storms should gradually weaken after sunset as some instability
wanes nocturnally. However, similar to last night, do expect at
least isolated showers and thunderstorms to percolate all night. In
fact, there may even be a slight uptick in coverage after midnight
in parts of southeast Missouri as moisture convergence increases on
the nose of a 25-knot westerly low-level jet. By early Monday
morning, any lingering shower/weak thunderstorm activity should wane
as the low-level jet weakens.

Attention will then turn upstream toward the mid-Missouri Valley.
Widespread showers and thunderstorms are expected to develop in this
region overnight tonight, aided by increasing low-level moisture
convergence along/north of a stationary front. This area of showers
and thunderstorms should weaken Monday morning as they progress
southeastward, but may bring some light rain and possibly a few
thunderstorms to parts of central and northeast Missouri by late
morning. At the very least, I would expect thickening mid/high level
cloudiness to move in which should help keep temperatures down at
least a couple of degrees. Deterministic guidance (including a
couple of CAMs) suggest a possible uptick on thunderstorm coverage
by early afternoon, mainly in southeast/east central Missouri
downstream of what looks to be an MCV from the earlier morning
activity. There is at least an outside chance of a couple of strong
to severe thunderstorms on Monday afternoon, but a preponderance
of model guidance has a slightly less favorable low-level
environment (lesser mixing, weaker low-level lapse rates, lower
DCAPE values) for microbursts. The timing is likely the main
reason why these factors do not look as good in our area as the
possible MCV may already depart by mid afternoon. However, a
slower timing of the MCV likely would increase the threat for
strong-severe thunderstorms in southeast and east central
Missouri. However, given the low confidence in this scenario
occurring (MCV actually occurs, favorable timing of the MCV to be
coincident with peak heating), we are not messaging the marginal
risk at this time.

As alluded to in the paragraph above, did cool high temperatures on
Monday across portions of the area a couple of degrees, namely in
parts of central and northeast Missouri. It is certainly possible
highs in these areas remain too warm, especially if the morning
convection decays at a slower rate than forecast. Low to mid 90s are
forecast across the area, with peak afternoon heat index values
generally in the mid to upper 90s.

Elevated showers and thunderstorms should increase in coverage late
Monday night as a 30-knot west/southwest low-level jet helps provide
an increase in moisture convergence. The best chances will be on the
nose of the aforementioned low-level jet, mainly along/east of the
Mississippi River in parts of northeast Missouri and west-central
Illinois.

Gosselin

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 230 PM CDT Sun Jul 23 2023

(Tuesday - Thursday Night)

Scattered showers and thunderstorms ongoing Tuesday morning are
expected to gradually weaken and eventually dissipate as the low-
level jet abates. Several hours of dry weather is likely late
Tuesday morning into the early afternoon hours. Deterministic
guidance is hinting at the passage of a midlevel shortwave trough
(or possible MCV) late afternoon into the early evening hours. If
this scenario does indeed come to fruition, an uptick in showers and
thunderstorms would be likely for northwestern sections of the
forecast area by evening.

Midlevel (700 hPa) temperatures both Wednesday and Thursday
afternoon climb into the +11 to +14C range. This is emblematic of
strong capping in place and a sign that any convection is unlikely
to develop either of these afternoons, though morning (elevated)
convection may be able to continue southeast each day.

While there is some uncertainty with the high temperature forecast
on Tuesday due to the likelihood of morning convection across parts
of the area, there is more confidence in readings getting into the
mid to upper 90s. This is particularly true in parts of central
Missouri which likely will be west of the ongoing morning
thunderstorms further to the east. Unlike Monday, the timing of the
shortwave (MCV) on Tuesday looks to be about 6+ hours later.
Therefore, there should be plenty of time to heat up during the
day. While humidity (dewpoints) levels do not look oppressive for
late July, it should be high enough to yield peak heat index
values several degrees higher. Widespread 100+ degree heat indices
are forecast Tuesday afternoon, with the highest probability of
such readings in central Missouri. This likely will be day 1 of
what could be a long period of days with 100+ heat index values.
Duration heat advisory criteria is for at least 4 days of 100+
heat index values and it is certainly plausible some areas make it
to Friday (and possibly beyond) with similar values. Given that
confidence further out in time decreases though, no heat products
will be issued with this forecast package.

There is little/no change in the large scale pattern through at
least Thursday with weak mid/upper level northwesterly flow across
the mid-Mississippi Valley. The anomalous anticyclone across the
desert southwest broadens a bit and shifts ever so slightly to the
east, but our neck of the woods remains prone to "ridge-running"
shortwaves coming out of the mid-Missouri Valley. Deterministic
guidance also continues to show at least a modest low-level jet each
night, so we could see at least scattered showers and thunderstorms
each night develop over northern sections of the area or move in
from the northwest during the morning hours. Regardless, there are
concerns that daytime high temperatures may be negatively impacted
each day (like what could occur tomorrow in central Missouri). In
the absence of morning convection/cloud debris, widespread mid to
upper 90s are likely each day with peak heat index values of 100-
105F.

(Friday - Next Sunday)

There is decreasing confidence in the details of the large scale
pattern heading into next weekend. Namely, there is spread with the
position/strength of the mid/upper level ridge extending east out of
the south-central Plains and a trough passing into southeast Canada.
Forecast trends over the past 24 hours have gone to a weaker (and
further northeast) trough over southeast Canada which allows more
influences from the mid/upper level ridge into our region. In short,
there may end up being little/no change in our sensible weather
through next weekend. It likely will be seasonably hot/humid, with
highs well into the 90s each afternoon and heat index values over
100 degrees each afternoon. The big caveat of course is the
potential for clusters of showers and thunderstorms which could
mitigate the heat on any given day.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 639 PM CDT Sun Jul 23 2023

Predominantly dry and VFR flight conditions are forecast
through the TAF period. Groups of scattered showers and
thunderstorms from north-central MO to west-central IL have shown
considerable weakening and there is uncertainty in how much
additional development there will be this evening. Therefore, the
threat of any direct thunderstorm impacts to KCOU, KJEF, and St.
Louis metro terminals this evening is low. A weakening cluster of
showers and thunderstorms still has the potential to reach central
MO Monday morning into early afternoon, but confidence is still too
low to deviate from a dry TAF through that time. Light and
occasionally variable winds are anticipated through Monday evening.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 23, 2:40 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
240 PM CDT Sun Jul 23 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
240 PM CDT Sun Jul 23 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are expected across the area tonight. A few
storms could be strong to marginally severe with small hail and wind
gusts up to 50 mph possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low chance of thunderstorms each day across parts of the
area Monday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Gosselin

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.